We have been lecturing for many years about the perils of using antipyretics (fever reducing medications). Recently there has been a series of disturbing studies potentially linking the use of Tylenol to autistic regression. Furthermore, it appears that the warnings against aspirin in children given by the CDC were not based on strong evidence, and are likely to be wrong.

According to a recent journal article [1] reviewing the medical literature on the subject:

    “[S]ince the initial CDC warning against the use of aspirin for fever in children, reports have been published casting doubt on the initial studies which associate children’s use of aspirin with Reye Syndrome [62–64]. As reported in an excellent review by Schrör in 2007, the attribution of Reye Syndrome to aspirin use in children was not sufficiently supported by research [65,66]. We have shown that the current rise in cases of autism began in 1980 in the US, which is the same year that the CDC warned against the use of aspirin in US children [19]. There is no good evidence that acetaminophen is superior to aspirin for use in children, and we have shown evidence that acetaminophen use is associated with ASD. We recommend that the use of acetaminophen in children be reviewed for safety. Also, the strong warning against the use of aspirin for fever in children should be reviewed.”

Our recommendations continue to be to avoid fever reducers as they impair your immune system. The best treatment of a fever is to support the body through hydration and rest. If your child’s symptoms are making you nervous, Chinese herbal medicine has been used for thousands of years to safely reduce fevers while inhibiting the microorganisms causing your body to respond with a fever [2].

Citations:
[1] https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5044872/
[2] https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3842314/

 0

Leave a Reply